Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 168, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2012, 8:23 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 1, 2012, 9:15 PM CDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Holt County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 162 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:35 PM CDT | TSTM WND GST 46 | Oneill, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
215
WUUS53 KLBF 020123
SVRLBF
NEC089-183-020215-
/O.NEW.KLBF.SV.W.0168.120802T0123Z-120802T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 915 PM CDT
* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ONEILL TO 10 MILES NORTHWEST OF ERICSON...AND MOVING EAST AT
45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ERICSON...INMAN...GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA...FOUR
CORNERS...BARTLETT...PIBEL LAKE STATE RECREATION AREA...PAGE...
EWING...KNIEVELS CORNER AND HIGHWAY 281 MILE MARKER 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE.
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4175 9831 4176 9874 4185 9877 4208 9876
4209 9882 4259 9895 4277 9832
TIME...MOT...LOC 0123Z 270DEG 39KT 4251 9863 4189 9873
WIND...HAIL 60MPH <.75IN
$$
ROBERG1 follow-up statement
980
WWUS53 KLBF 020221
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 PM CDT WED AUG 1 2012
NEC089-183-020232-
/O.EXP.KLBF.SV.W.0168.000000T0000Z-120802T0215Z/
HOLT NE-WHEELER NE-
921 PM CDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR WHEELER AND EASTERN HOLT
COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.
LAT...LON 4175 9831 4176 9874 4185 9877 4208 9876
4209 9882 4259 9895 4277 9832
TIME...MOT...LOC 0123Z 270DEG 39KT 4250 9863 4188 9873
$$
ROBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:59 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 1, 2:59 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 259 PM CDT WED AUG 1 2012 .SYNOPSIS...AT 18Z...SURFACE ANALYSIS SHOWED A FRONT STRETCHED ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN WYOMING. THERE WAS ALSO A SURFACE TROUGH ACROSS WESTERN NEBRASKA. RADAR AND VISIBLE SATELLITE IMAGERY SHOWED CONVECTION FORMING ALONG THE TROUGH AND THE FRONT. IN UPPER LEVELS...WATER VAPOR IMAGERY SHOWED A PLUME OF MOISTURE COMING UP THE HIGH PLAINS FROM TEXAS AND NEW MEXICO AND ANOTHER COMING THROUGH THE INTERMOUNTAIN REGION FROM THE PACIFIC AND ACROSS THE ROCKIES INTO SOUTH DAKOTA AND NEBRASKA. SATELLITE DERIVED PRECIPITABLE WATER IMAGERY CONTINUES TO SHOW A PLUME OF 30-35MM OR HIGHER SOUTH AND EAST OF A VALENTINE-OGALLALA LINE...WHICH CORRESPONDS WITH GREATER INSTABILITY. && .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. THE BIGGEST CHALLENGE IN THE SHORT TERM IS THE LOCATION AND COVERAGE OF THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ON THE BOUNDARIES AND INTENSIFYING AS THEY MOVE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA INTO THE INCREASINGLY UNSTABLE AIR. THE SHORT RANGE RAPID REFRESH MODELS ARE INDICATING THAT NORTH CENTRAL NEBRASKA WILL BE THE AREA MOST LIKELY TO HAVE A CONVECTIVE SYSTEM DEVELOP...THOUGH THERE ARE HINTS OF DEVELOPMENT IN THE SOUTHWEST. ANOTHER CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP IN WESTERN NEBRASKA THURSDAY AFTERNOON AND MOVE ACROSS CENTRAL NEBRASKA THURSDAY EVENING. THERE IS STILL CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF THE SYSTEM...SO WE HAVE INCLUDED ONLY 30 PERCENT PROBABILITIES IN THE AREA. .LONG TERM...FRIDAY THROUGH WEDNESDAY. BIG STORY WILL BE THE COOLER CONDITIONS EXPECTED FOR THE WEEKEND BEHIND A COLD FRONT SLATED TO MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. HOT CONDITIONS AHEAD OF THE FRONT FRIDAY HOWEVER...AS COMPRESSIONAL TYPE WARMING TAKES PLACE AHEAD OF THE FRONT. LIKELY WILL SEE READINGS NEAR 100 DEGREES FROM SOUTHWEST THROUGH CENTRAL NEBRASKA. TIMING OF THE FRONTAL PASSAGE APPEARS FAVORABLE FOR AT LEAST ISOLATED TSTMS...SO WILL CONTINUE THOSE IN THE FORECAST. AS STATED ABOVE...MUCH COOLER FOR THE WEEKEND...WITH HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. SOMEWHAT WARMER SUNDAY AS THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK NORTH ACROSS THE AREA. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING. && .AVIATION... THERE IS STILL A LOT OF UNCERTAINTY REGARDING THE TIMING OF THUNDERSTORM DEVELOPMENT WITH ABOUT THREE HOURS DIFFERENCE BETWEEN THE RAPID REFRESH SHORT RANGE PROJECTIONS. WE HAVE REASONABLY HIGH CONFIDENCE IN THE LOCATION. THE MOST LIKELY FOCUS OF DEVELOPMENT IS A SURFACE BOUNDARY OR FRONT ALONG THE SOUTH DAKOTA-NEBRASKA BORDER. OUR INITIAL TIMING FORECAST IS THAT THEY WILL DEVELOP MID TO LATE AFTERNOON AND ARE EXPECTED TO AFFECT THE AREA BOUNDED BY IEN-AIA-MHN-TIF-VTN 22-02Z. IN CENTRAL AND SOUTHWEST SOUTH DAKOTA...OUR CONFIDENCE IN THUNDERSTORM DEVELOPMENT IS LOWER. IF THUNDERSTORMS DO DEVELOP...THEY ARE MORE LIKELY TO BE AFTER 00Z. WITH ONLY WEAK TO MODERATE CONFIDENCE IN THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHWEST NEBRASKA...WE WILL INCLUDE VCTS IN THE LBF FORECAST 02-04Z. && .FIRE WEATHER...DESPITE SOME MODERATE RAIN RECEIVED OVERNIGHT IN PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA...THE PRECIPITATION WAS NO WIDESPREAD. THEREFORE...FUELS ARE STILL PRIME FOR IGNITION. SINCE LIGHTNING IS EXPECTED IN THE AREA...THE FIRE RISK IS STILL HIGH. IN ADDITION...ERRATIC AND UNPREDICTABLE WIND IS LIKELY IN AND NEAR STORM CELLS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SPRINGER LONG TERM...TAYLOR AVIATION/FIRE...SPRINGER
Hazardous weather outlook, Aug 1, 2:58 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT WED AUG 1 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-022000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 258 PM CDT WED AUG 1 2012 /158 PM MDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A THUNDERSTORM COMPLEX DEVELOPING ALONG A SURFACE TROUGH ACROSS WESTERN NEBRASKA AND ALONG A FRONT NEAR THE NEBRASKA SOUTH DAKOTA STATE LINE ARE LIKELY TO INTENSIFY AS THEY MOVE INTO THE MORE UNSTABLE ENVIRONMENT. THE PRIMARY SEVERE WEATHER RISK IS DAMAGING WIND. VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO A RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WESTERN NEBRASKA THURSDAY AFTERNOON. ALTHOUGH THE RISK OF SEVERE THUNDERSTORMS APPEARS TO BE LOW AT THIS TIME...STRONG WIND...HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
In the hours before
Local storm report, Aug 1, 7:02 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 7 W AINSWORTH 42.55N 99.99W
08/01/2012 M58 MPH BROWN NE AWOS
&&
CMARTINLocal storm report, Aug 1, 7:24 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 14 W ROSE 42.17N 99.80W
08/01/2012 E70 MPH BROWN NE PUBLIC
BRANCHES DOWN. POWER OUT AT LOCATION.
&&
CMARTINSpecial weather statement, Aug 1, 7:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 759 PM CDT WED AUG 1 2012 NEZ059-020145- LINCOLN NE- 759 PM CDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 845 PM CDT... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE MALONEY STATE RECREATION AREA...OR 8 MILES SOUTHWEST OF NORTH PLATTE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAKE MALONEY STATE RECREATION AREA... MAXWELL... COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA... JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA... BRADY... HIGHWAY 83 MILE MARKER 70... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
Special weather statement, Aug 1, 8:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 814 PM CDT WED AUG 1 2012 NEZ059-070-071-020200- FRONTIER NE-HAYES NE-LINCOLN NE- 814 PM CDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...NORTHEASTERN HAYES AND NORTHWESTERN FRONTIER COUNTIES UNTIL 900 PM CDT... AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...OR 12 MILES NORTH OF HAYES CENTER...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAYES CENTER STATE WILDLIFE MANAGEMENT AREA... WELLFLEET... MAYWOOD... HIGHWAY 83 MILE MARKER 60... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
Local storm report, Aug 1, 8:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
818 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 6 S NORTH PLATTE 41.05N 100.77W
08/01/2012 E1.50 INCH LINCOLN NE NWS EMPLOYEE
QUARTER TO PING PONG BALL SIZED HAIL REPORTED AT LAKE
MALONEY.
&&
MARTINLocal storm report, Aug 1, 8:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 7 S AMELIA 42.13N 98.96W
08/01/2012 E60 MPH HOLT NE CO-OP OBSERVER
&&
MARTINThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:06 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 23 min |
| Aug 1, 7:19 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 56 min |
| Aug 1, 7:28 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 62 min |
| Aug 1, 7:38 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 52 min |
| Aug 1, 8:18 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 42 min |
| Aug 2, 5:11 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 44 min |
| Aug 2, 5:17 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 43 min |
| Aug 2, 5:23 PM CDT | Tornado Warning | LBF | Garden | 37 min |
| Aug 2, 5:59 PM CDT | Tornado Warning | LBF | Deuel, Garden | 31 min |
| Aug 2, 6:29 PM CDT | Tornado Warning | LBF | Deuel, Garden | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.